US immigration officials held a cancer patient for four hours before they allowed him to enter the country because he had no fingerprints.
Chemotherapy drug capecitabine, Xeloda, is an anti-metabolite drug that can help prevent a relapse of the cancer, but it has several unfortunate side effects including peeling of the skin on the hands and feet. Hand-foot syndrome causes chronic inflammation of the palms of the hands and soles of the feet and the skin can peel, bleed and develop ulcers or blisters. This can eventually eradicate one’s fingerprints.
The missing fingerprints incident is highlighted in a letter to the cancer journal, Annals of Oncology, published online today. According to the oncologist involved, several other cancer patients have reported loss of fingerprints, and some have also commented on facing similar problems when traveling to the USA.
Immigration officials and oncologists are now advising all cancer patients being treated with this common drug to carry a doctor’s letter with them if they want to travel to the USA.
It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking capecitabine. The 62-year old patient highlighted in the journal was unaware that he’d lost his fingerprints until immigration officials attempted to match his dabs against their database to check he was not a criminal or travelling on false documents.